FDA Warns About Risk of Amputations Related to Invokana
On May 16, 2017, the FDA required an additional prominent boxed warning for Invokana (canagliflozin), alerting doctors and patients to a risk for serious leg and foot amputations.
The FDA based their conclusion on a review of two clinical trials, which showed that leg and foot amputations occurred about twice as often in patients treated with Invokana compared to patients treated with a placebo.
The CANVAS (Canagliflozin Cardiovascular Assessment Study) study resulted in:
- 9 out of every 1,000 patients treated with canagliflozin
- 8 out of every 1,000 patients treated with placebo
While the CANVAS-R (A Study of the Effects of Canagliflozin on Renal Endpoints in Adult Participants with Type 2 Diabetes Mellitus) study resulted in:
- 5 out of every 1,000 patients treated with canagliflozin
- 2 out of every 1,000 patients treated with placebo
Amputations of the toe and middle of the foot were most common. Amputations of the leg, both above and below the knee, also occurred. Some patients required more than one amputation, in some instances involving both limbs.
Be Aware of Other Invokana Symptoms
The FDA advised physicians to consider risk factors before prescribing Invokana, and to think twice before prescribing it to patients with peripheral vascular disease, neuropathy, or diabetic foot ulcers. They also advised patients to watch for symptoms like new pain or tenderness, sores and ulcers, and infections in the legs and feet.
If you or a loved one have suffered an amputation while using Invokana (canagliflozin), do not wait to contact our firm for a free case analysis or call us at 1-888-316-2311.